Clinical Reasoning: A 59-Year-Old Woman Presenting With Diplopia, Dysarthria, Right-Sided Weakness, and Encephalopathy

A 59-year-old woman with a history of FLT3-ITD mutant acute myeloid leukemia (AML) presented for evaluation of horizontal diplopia, progressive dysarthria, right facial weakness, and somnolence. She was initially diagnosed with AML 15 months prior to the current presentation. Complete remission was attained 9 months from AML diagnosis after induction chemotherapy with daunorubicin, cytarabine, and midostaurin, and consolidation chemotherapy with high-dose cytarabine followed by allogenic stem cell transplantation. The patient relapsed 4 months after transplantation, prompting reduction of immune suppression and initiation of the FLT3 inhibitor gilteritinib. She developed graft vs host disease of the skin, necessitating maintenance tacrolimus and dexamethasone. She again achieved complete remission on gilteritinib. Five months following gilteritinib initiation, she presented to her outpatient oncologist for evaluation of 10 days of intermittent horizontal diplopia associated with left eye pain and a new headache. On examination, she had new left eye esotropia and veered left with ambulation, while the remainder of the neurologic examination was intact. Her medication regimen at this time included gilteritinib, tacrolimus, dexamethasone, and prophylactic acyclovir, trimethoprim-sulfamethoxazole, and fluconazole.

Read article at journal's website

Related Articles

Responses

Your email address will not be published. Required fields are marked *